Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 14, 2017, 6:54 PM EDT for Broome County, New York. It was in force for 81 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2017, 6:54 PM EDT (22:54 UTC)
- Expired
- Jul 14, 2017, 8:15 PM EDT
- In force
- 81 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Broome County, NY
The radar
The Binghamton radar (KBGM), 17 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:54 PM EDT | FLASH FLOOD | Endicott, NY | NUMEROUS ROADS FLOODED. PEOPLE STRANDED IN VEHICLES. |
| Jul 14, 6:55 PM EDT | FLASH FLOOD | Binghamton, NY | NUMEROUS ROADS FLOODED. WATER WAIST DEEP ON VESTAL AVE. PEOPLE STRANDED IN VEHICLES. |
| Jul 14, 7:30 PM EDT | HEAVY RAIN 2.02 | 1 Wnw Binghamton, NY | |
| Jul 14, 8:15 PM EDT | HEAVY RAIN 1.96 | Endicott, NY | RAIIN FELL IN 2 HOUR PERIOD... WITH 1 INCH IN THE FIRST 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649 WGUS51 KBGM 142254 FFWBGM NYC007-150015- /O.NEW.KBGM.FF.W.0014.170714T2254Z-170715T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 654 PM EDT FRI JUL 14 2017 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Southern Broome County in central New York... * Until 815 PM EDT * At 650 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. * Some locations that will experience flash flooding include... Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Port Dickinson, Vestal Center, Endwell and West Corners. Many roads are flooded in the Greater Binghamton area as well as cars stranded. Water was reported waist deep on the south side of Binghamton. This is a very dangerous situation. Do not venture outside unless it is an emergency. Rainfall will taper off between 7 and 8 pm but additional rain of an inch or so is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4214 7569 4201 7570 4201 7609 4214 7608 $$ DJN
1 follow-up statement
867 WGUS71 KBGM 142318 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 718 PM EDT FRI JUL 14 2017 NYC007-150015- /O.CON.KBGM.FF.W.0014.000000T0000Z-170715T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Broome NY- 718 PM EDT FRI JUL 14 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR SOUTHWESTERN BROOME COUNTY... At 714 PM EDT, Doppler radar indicated that the heavy rain across the greater Binghamton area has tapered to scattered rain showers. Up to two inches of rain has already fallen. Flash flooding is already occurring with numerous roads flooded, cars stranded and water waist deep in the Binghamton and Endicott areas. This is a very dangerous situation in the Greater Binghamton area. Avoid driving unless it is an emergency. Some locations that will continue to experience flooding include... Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Port Dickinson, Vestal Center, Endwell and West Corners. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will continue to cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4214 7569 4201 7570 4201 7609 4214 7608 $$ DJN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:33 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 14, 4:33 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
433 PM EDT Fri Jul 14 2017
.SYNOPSIS...
A frontal system will finally exit our region tonight. Before
the storm system departs, another round of showers and thunderstorms,
some with very heavy rain and strong winds will affect the area
into this evening. Most of the remainder of the weekend will be
drier with the chance of showers and thunderstorms returning by
late Sunday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
345 PM...The main upper level shortwave associated with the
system that's been affecting our area is finally pushing east
toward the area with associated surface low over the lake
plain. The trailing cold front extends S/W toward across Lake
Erie. Line of showers/storms currently across the Lake Plain and
pushing S/E with time. ML CAPEs in this region are around 1000+
j/kg with deep layer shear near 40 knots. Also seeing PWATs
near 1.5 inches. The good news in terms of hydro is that PWATs
are trending down as drier air advects in aloft. Also, the line
is fairly progressive and as the line clears counties, Flash
Flood threat will be ending. That said, given antecedent
conditions heavy rain will continue to result in Flash Flood
threat along and ahead of the line. In terms of severe, drier
air aloft with better dynamics/shear and DCAPES reaching around
1000 j/kg is helping to bring a bit better of a severe weather
threat compared to the past couple days. Damaging winds remain
the biggest threat.
Heading through the late afternoon into early this evening,
expect line of storms to continue pushing S/E with
time...reaching the central southern tier between 5 and 6 pm and
NE PA early this evening. The severe weather and flash flood
threat will continue with the greatest threat for both setting
up over central NY since this is where it's more unstable and
also due to this area having received much more rainfall
recently. That said, flash flooding and severe weather will
still be possible in NE PA this evening and of particular
concern will be urban areas around Scranton that received heavy
rainfall last night into early this morning. Heavier
showers/storms will finally clear the forecast area by the late
evening into the early overnight as the cold front pushes south
and east.
Saturday...cold front will be east of us but lingering upper
trough will result in considerable cloudiness with a few
scattered showers possible...especially east of I-81. Highs will
be in the 70s to near 80 but with much lower levels of humidity.
Skies finally clear late Saturday afternoon into the evening
with a quiet, cool night on tap for Saturday night between
systems. However valley fog may become an issue due to the
clearing skies, light winds, and recent rainfall. Lows will be
around 60.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
400 PM update...
Weak ridging and quiet weather will be in place Sunday morning, but
this dry pattern will be short-lived as the next upper wave and
associated surface front drop in from the NE and into the
eastern Great Lakes Sunday afternoon with showers and
thunderstorms expected. This wave will move slowly eastward
across NY and PA during the day Monday and be capable of
producing strong thunderstorms with gusty winds, hail and heavy
rain. Convective parameters will become more favorable Monday
afternoon as temperatures warm into the lower 80s with dew
points in the mid to upper 60s. Deep layer moisture will not be
as high as the end of this week...PWATs around 1-1.5" as opposed
to 1.5 - 2.0 inches.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
400 PM update...In the large scale, the overall troughy and
unsettled pattern will continue over the northeast. That said,
models begin to diverge on details during this period. In any
event, expect that Monday's system will continue to bring at
least the chance of showers and storms into Tuesday before there
may be a break Wednesday. However the next system looks to
arrive by the Thursday into Friday time frame. Thus, no real
stretch of dry weather is foreseen. Temperatures will be around
average for this time of year.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Additional showers and thunderstorms will affect the TAF sites this afternoon
into this evening and will generally bring visbys at least down
to IFR. In terms of timing, expect line of storms to affect
KSYR/KRME by mid afternoon and shortly thereafter for KITH/KELM.
KBGM/KAVP will likely not be affected until the late afternoon
- early evening time frame (after 20z) but will continue to see
some MVFR restrictions before then. In addition to heavy
rainfall, storms could affect TAF sites with locally strong
winds.
Showers/storms come to an end this evening but expect cig
restrictions overnight into Saturday morning. KRME/KITH/KBGM
will likely see IFR while remaining sites see low end MVFR.
These restrictions should lift by the end of the TAF period.
Outlook...
Saturday PM to Sunday morning...Mainly VFR though early morning
fog/visby restrictions will be possible at KELM early Sunday
Sunday afternoon and night...Chance of showers/storms with
associated restrictions.
Monday-Wednesday...some restrictions with showers and
thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 11 PM EDT this evening for PAZ038>040-
043-044-047-048-072.
NY...Flash Flood Watch until 11 PM EDT this evening for NYZ062.
Flash Flood Watch until 8 PM EDT this evening for NYZ009-024-
025-036-037-044>046-055>057.
&&
SYNOPSIS...PCF
NEAR TERM...PCF
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...PCFHazardous weather outlook, Jul 14, 4:39 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 439 PM EDT Fri Jul 14 2017 NYZ009-024-025-036-037-044>046-055>057-152045- Northern Oneida-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware- 439 PM EDT Fri Jul 14 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition to the flash flood threat, there is the chance that some of the thunderstorms expected this afternoon could become strong to severe with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ015>018-022-023-152045- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler- 439 PM EDT Fri Jul 14 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NYZ062-PAZ038>040-043-044-047-048-072-152045- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 439 PM EDT Fri Jul 14 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A few thunderstorms today may produce strong winds and very heavy downpours, possibly causing localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 14, 3:46 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD CAMDEN 43.34N 75.75W
07/14/2017 ONEIDA NY TRAINED SPOTTER
WATER PONDING KNEE DEEP ON STREETS AND
PARKING AREAS IN THE VILLAGE.
&&
JABSpecial weather statement, Jul 14, 4:05 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
405 PM EDT FRI JUL 14 2017
NYZ022>025-036-044-045-055-056-142045-
Steuben NY-Chemung NY-Chenango NY-Cortland NY-Madison NY-Schuyler NY-
Tioga NY-Broome NY-Tompkins NY-
405 PM EDT FRI JUL 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...NORTHWESTERN BROOME...SOUTHERN MADISON...CHEMUNG...
CORTLAND...NORTHERN TIOGA...EAST CENTRAL STEUBEN...TOMPKINS AND
NORTHWESTERN CHENANGO COUNTIES UNTIL 445 PM EDT...
At 405 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Erieville to near Dryden to near Hornby.
Movement was east at 25 mph.
Half inch hail and strong wind gusts will be possible with these
storms.
Strong thunderstorms will be near...
Nelson and Dryden around 410 PM EDT.
Cortland and Virgil around 415 PM EDT.
Pierceville around 420 PM EDT.
Southport and Lebanon around 425 PM EDT.
Elmira and Hamilton around 430 PM EDT.
Marathon and Earlville around 435 PM EDT.
Sherburne and Poolville around 440 PM EDT.
Brookfield and Erin around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4254 7636 4279 7598 4279 7590 4284 7590
4293 7576 4289 7544 4286 7543 4286 7524
4243 7588 4205 7677 4219 7718
TIME...MOT...LOC 2005Z 284DEG 24KT 4282 7579 4253 7629 4221 7702
DJNLocal storm report, Jul 14, 5:03 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
503 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD SEMPRONIUS 42.73N 76.32W
07/14/2017 CAYUGA NY PUBLIC
FLOODING OCCURRING THROUGHOUT THE VILLAGE
AND SURROUNDING RURAL AREAS.
0400 PM FLOOD SCIPIO CENTER 42.78N 76.53W
07/14/2017 CAYUGA NY EMERGENCY MNGR
FLOODING OCCURRING THROUGHOUT THE VILLAGE.
0400 PM FLOOD MORAVIA 42.71N 76.42W
07/14/2017 CAYUGA NY EMERGENCY MNGR
FLOODING WAS OCCURRING THROUGHOUT THE
VILLAGE.
&&Local storm report, Jul 14, 5:07 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
507 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD VIRGIL 42.52N 76.18W
07/14/2017 CORTLAND NY 911 CALL CENTER
MULTIPLE REPORTS OF FLOODING AND ROAD CLOSURES...
INCLUDING ROUTE 392 IS IMPASSABLE. SWIFT WATER RESCUE
FOR PEOPLE TRAPPED IN HOUSE ON COUNTY RD.
&&
JMLSpecial weather statement, Jul 14, 6:24 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Binghamton NY 624 PM EDT FRI JUL 14 2017 NYZ045-056-057-142300- Chenango NY-Broome NY-Delaware NY- 624 PM EDT FRI JUL 14 2017 ...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL BROOME...WEST CENTRAL DELAWARE AND SOUTHEASTERN CHENANGO COUNTIES UNTIL 700 PM EDT... At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over Afton, or 15 miles northwest of Deposit, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Afton around 630 PM EDT. Bainbridge around 635 PM EDT. Sidney around 655 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4214 7538 4216 7564 4234 7561 4231 7534 TIME...MOT...LOC 2224Z 280DEG 14KT 4226 7556 DJN
Special weather statement, Jul 14, 6:41 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Binghamton NY 641 PM EDT FRI JUL 14 2017 NYZ045-056-057-142315- Chenango NY-Broome NY-Delaware NY- 641 PM EDT FRI JUL 14 2017 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...WEST CENTRAL DELAWARE AND SOUTH CENTRAL CHENANGO COUNTIES UNTIL 715 PM EDT... At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near Sanford, or 7 miles north of Deposit, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Deposit around 655 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4210 7559 4226 7551 4224 7513 4197 7526 TIME...MOT...LOC 2241Z 290DEG 18KT 4216 7547 DJN
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:15 PM EDT | Special Weather Statement | BGM | Cayuga | 45 min |
| Jul 14, 1:25 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 65 min |
| Jul 14, 2:02 PM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 43 min |
| Jul 14, 2:09 PM EDT | Areal Flood Advisory | BGM | Oneida | 2 hr |
| Jul 14, 2:24 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 66 min |
| Jul 14, 2:56 PM EDT | Special Weather Statement | BGM | Madison | 49 min |
| Jul 14, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 32 min |
| Jul 14, 3:33 PM EDT | Special Weather Statement | BGM | Schuyler | 27 min |
| Jul 14, 3:38 PM EDT | Areal Flood Advisory | BGM | Oneida | 112 min |
| Jul 14, 3:43 PM EDT | Special Weather Statement | BGM | Cortland, Madison, Tompkins | 32 min |
| Jul 14, 4:05 PM EDT | Special Weather Statement | BGM | Chemung, Cortland, Madison, Tompkins | 40 min |
| Jul 14, 4:15 PM EDT | Areal Flood Advisory | BGM | Oneida | 60 min |
| Jul 14, 4:29 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 46 min |
| Jul 14, 4:42 PM EDT | Areal Flood Advisory | BGM | Cortland, Tompkins | 2 hr |
| Jul 14, 4:54 PM EDT | Areal Flood Advisory | BGM | Oneida | 2 hr |
| Jul 14, 4:55 PM EDT | Areal Flood Warning | BGM | Cayuga | 3 hr |
| Jul 14, 4:55 PM EDT | Flash Flood Warning | BGM | Cortland, Tompkins | 2 hr |
| Jul 14, 5:04 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga | 41 min |
| Jul 14, 5:17 PM EDT | Flash Flood Warning | BGM | Broome, Tioga | 118 min |
| Jul 14, 5:45 PM EDT | Flash Flood Warning | BGM | Chenango, Cortland | 2 hr |
| Jul 14, 5:46 PM EDT | Areal Flood Advisory | BGM | Broome, Tioga | 3 hr |
| Jul 14, 6:10 PM EDT | Areal Flood Advisory | BGM | Chenango | 2 hr |
| Jul 14, 6:24 PM EDT | Special Weather Statement | BGM | Chenango | 36 min |
| Jul 14, 6:41 PM EDT | Special Weather Statement | BGM | Delaware | 34 min |
| Jul 14, 7:01 PM EDT | Areal Flood Warning | BGM | Cortland | 119 min |
| Jul 14, 7:49 PM EDT | Areal Flood Advisory | BGM | Delaware | 116 min |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.